Alert archive / Idaho / High Wind Warnings in 2022
High Wind Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this high wind warning at Jan 3, 2022, 1:38 AM PST for Lewis County, Nez Perce County, Idaho. It took effect at Jan 3, 2022, 4:00 AM PST. It was in force for 10 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 3, 2022, 1:38 AM PST (09:38 UTC)
- In effect from
- Jan 3, 2022, 4:00 AM PST
- Expired
- Jan 3, 2022, 2:00 PM PST
- In force
- 10 hr
- Issued by
- NWS Spokane, WA
Counties Lewis County, ID, Nez Perce County, ID
The radar
The Spokane radar (KOTX), 174 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 7:02 AM PST | HEAVY SNOW 5 | Kendrick, ID | . |
| Jan 3, 7:06 AM PST | NON-TSTM WND GST 39 | 2 Nne Reubens, ID | MESONET STATION CW1621 REUBENS. |
| Jan 3, 7:49 AM PST | NON-TSTM WND GST 56 | 12 S Waha, ID | MESONET STATION CRKI1 CORRAL CREEK. |
| Jan 3, 10:03 AM PST | NON-TSTM WND GST 62 | 5 Nw Winchester, ID | MESONET STATION MISI1 MISSION CREEK. |
| Jan 3, 12:00 PM PST | NON-TSTM WND GST 35 | 2 Ene Nezperce, ID | ID-64 CLOSED DUE TO BLOWING AND DRIFTING SNOW BETWEEN PAYNE DRIVE AND TRAMWAY ROAD (BETWEEN MP 16 AND 24). |
| Jan 3, 12:50 PM PST | NON-TSTM WND GST 41 | Craigmont, ID | MESONET STATION EW0435 CRAIGMONT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WWUS76 KOTX 030938 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 138 AM PST Mon Jan 3 2022 IDZ026-027-032000- /O.NEW.KOTX.HW.W.0001.220103T1200Z-220103T2000Z/ Lewiston Area-Lewis and Southern Nez Perce Counties- Including the cities of Winchester, Mohler, Nezperce, Waha, Craigmont, Gifford, Kamiah, and Culdesac 138 AM PST Mon Jan 3 2022 ...HIGH WIND WARNING IN EFFECT UNTIL NOON PST TODAY... * WHAT...South winds 25 to 40 mph with gusts up to 65 mph expected. * WHERE...Winchester, Mohler, Nezperce, Waha, Craigmont, Gifford, Kamiah, and Culdesac. * WHEN...Until Noon PST today. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds could create blizzard like conditions with significant blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ SB
2 follow-up statements
324 WWUS76 KOTX 031912 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 1112 AM PST Mon Jan 3 2022 IDZ026-027-032200- /O.EXT.KOTX.HW.W.0001.000000T0000Z-220103T2200Z/ Lewiston Area-Lewis and Southern Nez Perce Counties- Including the cities of Winchester, Mohler, Nezperce, Waha, Craigmont, Gifford, Kamiah, and Culdesac 1112 AM PST Mon Jan 3 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 40 mph with gusts up to 65 mph. * WHERE...Winchester, Mohler, Nezperce, Waha, Craigmont, Gifford, Kamiah, and Culdesac. * WHEN...Until 2 PM PST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds could create blizzard like conditions with significant blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ RP
370 WWUS76 KOTX 032146 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 146 PM PST Mon Jan 3 2022 IDZ026-027-032300- /O.EXP.KOTX.HW.W.0001.000000T0000Z-220103T2200Z/ Lewiston Area-Lewis and Southern Nez Perce Counties- Including the cities of Winchester, Mohler, Nezperce, Waha, Craigmont, Gifford, Kamiah, and Culdesac 146 PM PST Mon Jan 3 2022 ...HIGH WIND WARNING WILL EXPIRE AT 2 PM PST THIS AFTERNOON... Winds have peaked over the region but locally windy conditions will continue into the early evening with spotty wind gusts to near 45 MPH. $$ RP
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this high wind warning went out at Jan 2, 9:43 PM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Jan 2, 9:43 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
943 PM PST Sun Jan 2 2022
.SYNOPSIS...
Locally gusty south winds will bring the potential for blowing and
drifting snow in parts of southeast Washington and the lower
Idaho Panhandle through tonight into Monday. Widespread snow will
increase across the region as well leading to moderate to heavy
accumulations from the Cascades into northeast Washington and
north Idaho. There will be a good chance for more widespread snow
Thursday and Friday.
&&
.DISCUSSION...
Quick update: Adjusted winds and pops this evening based on
current obs and reports. Received reports of blowing and drifting
snow across the Palouse area early this evening. Temperatures will
experience limited cooling overnight with the warm air advection.
Snow has pushed east of the Cascades and being reported from Omak
to Wenatchee. Current highlights remains. /rfox.
..Blowing and drifting snow over southeast Washington to Camas
Prairie tonight then moderate to heady snow over the mountainous
areas tonight into Monday...
Tonight through Monday: The overall message over the next 24 to 36
hours hasn't changed much. All of the current winter storms
warnings and winter weather advisories remain valid. The two areas
that carry more uncertainty is for blowing snow impacts over the
southeast portion of the region and snow accumulations around
Wenatchee to the Moses Lake Area.
Satellite imagery looks quite impressive with a deep low pressure
system churning over the Gulf of Alaska deeper layer moisture will
remain mostly right out ahead of the cold front. A tight
southeasterly pressure gradient will keep the southeast portion of
the region dry through the night tonight, but will also generate
strong southerly to southeasterly winds. Essentially we are
looking at two hazards with this incoming weather system: (1) strong
winds over the Camas Prairie, into the Blue Mountains, then
spreading out onto the Palouse, Upper Columbia Basin and West
Plains, and (2) heavy mountain snow in the Cascades and up across
our northern mountain zones of eastern Washington and the Idaho
Panhandle (especially the Northern Panhandle). Let's address the
winds first:
* Winds: Models are in agreement with a tight packing of the
isobars across the Camas Prairie and into the Palouse. I've had
to rely heavily on our high resolution CAMs to populate in as my
initial guidance for wind speeds -- more specifically the HRRR,
HiRES-ARW, UW-WRF and HREF guidance. All are indicating
sustained winds of up to 25-35 mph with gusts up to 50-60 mph on
the Camas Prairie. Similar wind gust can be expected in the Blue
Mountains, and I would expect these gusts to funnel through the
Snake River Valley into the western portions of the Lewiston
Area and Clarkston. The Palouse will see the potential for 30-40
mph gusts and 25-35 mph gusts out into the Upper Columbia Basin
and West Plains. Winds are expected to peak during the early
morning hours on Monday and then gradually decrease into Monday
afternoon.
* Impacts: This is where the greatest uncertainty lies. How much
snow will become lofted? The thought process is that winds of
this magnitude will be able to blow the snow around across these
areas. There's 8-12 inches of snow to play around with and the
fear is that this will create treacherous travel conditions most
notably across state highways such as 64 on the Camas Prairie,
and 26 and 27 on the Palouse, as well as travel on U.S. 12, 195,
and 95. We haven't seen the worst of the winds yet, so still
thinking that blowing snow will become much worse overnight
with localized blizzard conditions possible. There is greater
confidence for drifting snow in which some of these highways may
need to be closed down. Travel is not recommended overnight
into Wednesday morning if at all possible.
Now for the snow potential:
*Snowfall: Heaviest snowfall is expected to be in the Cascades and
across the northern mountain zones. This is mainly due to the
increased orographic lift with the southeast winds across the
region. Winds at 700 mbs will be mostly southerly, which will
limit the impacts of drying from downsloping off of the Cascades.
I do think there will be some downsloping off of Mission Ridge
though that will limit snow accumulations at Wenatchee to a
degree. Snow amounts have been lowered overall by an inch or two
for most locations, but especially so in the Wenatchee Area to
the southeastern portion of the Waterville Plateau where heavy
snow accumulations look less likely. We are still calling for 6
to 10 inches and locally up to a foot at higher elevations for
places like Plain, Leavenworth, Methow Valley, Okanogan
Valley/Highlands, Republic, Colville, Sandpoint, and Bonners
Ferry. Southeast winds across the Palouse into the basin will
keep the boundary layer drier a bit longer with snow totals
expected to be generally in the 1 to 3 inch range.
*Impacts: The heavy snow will create very difficult to treacherous
travel conditions, especially overnight into Monday morning.
Blewett, Stevens, Loup Loup, and Sherman Pass will see the
potential for over 8 inches of new snow during this period, and
Stevens and Sherman will see the potential of over a foot. Travel
over these mountain passes is discouraged as snow rates of over
an inch per hour will be possible at times. The Central Panhandle
Mountains will see the bulk of its snow Monday morning into
Monday evening when the cold front pushes through. Not as much
orographics in play here with low levels seeing strong southerly
to southeasterly winds. The Spokane/Coeur d'Alene corridor will
see snow falling during the morning commute with slick travel
expected. Plan on extra time in the morning arrive your
destination. /SVH
Tuesday and Wednesday: A Northwest flow pattern will push weak waves
of moisture through the region and bring off and on light shower
activity. While temperatures will be on a warming trend, high
temperatures are still expected to be near freezing and keep the
precip mainly snow. A few locations around the L-C Valley and
Central Basin along I-90 could transition to rain/snow mix or rain
during the daytime hours. Overnight lows will be in the teens to low
20s.
Thursday through Saturday: A low will begin to press into Southern
BC and bring a decent swath of moisture from the Southwest. It is
expected to be another widespread snow event starting in the
Cascades late Wednesday night and move across the rest of the region
on Thursday. Snow levels are expected to rise on Thursday bringing a
rain/snow mix to areas of Southeast WA and the Lower ID Panhandle.
With a couple of inches every 24 hour for Thursday and Friday in the
Basin and Valleys, commutes for the end week are expected to be
impacted. Travel through mountain passes will also be impacted with
amounts of one to two feet. Winds over Southeast WA, the Palouse,
and Lower ID Panhandle will be breezy Thursday as models indicate
around 50kts at 850MB. Temperatures will be in the upper 20s and 30s
for highs and teens and low 20s for lows. /JDC
&&
AVIATION...
06Z TAFS: Gusty southeast winds have been on the increase across
the Palouse, Pomeroy area into the eastern Columbia Basin, leading
to areas of drifting and blowing snow. The winds will continue to
pick up overnight in this areas ahead of the cold front with the
threat for DRSN/BLSN toward Spokane, Davenport, Wilbur, and
Ritzville. Strong winds aloft also suggest potential for low level
wind shear. Meanwhile, snow will spread across the Cascades and
into northeast WA and the northern Panhandle by morning. Moderate
to heavy intensities will be possible near Chelan, Omak,
Republic, and Colville. Snow, likely setting up in a north to
south band, will track east into Ritzville, Spokane, Pullman and
the lower Idaho Panhandle through the morning on Monday. The snow
band will sag across the Palouse and LC Valley by late Monday
afternoon and evening as winds become westerly and taper off.
Anticipate MVFR to local IFR conditions with the high intensity
snow. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 21 33 21 30 20 26 / 50 90 40 30 30 10
Coeur d'Alene 22 33 23 31 22 26 / 60 90 70 30 30 10
Pullman 21 34 21 31 25 28 / 20 100 70 40 60 30
Lewiston 23 38 27 36 31 34 / 10 70 60 30 60 30
Colville 15 31 15 27 13 24 / 90 100 50 20 20 0
Sandpoint 21 32 24 30 21 25 / 80 90 80 60 50 10
Kellogg 25 33 24 30 22 27 / 40 100 80 80 60 30
Moses Lake 15 32 15 29 18 27 / 40 70 20 10 20 0
Wenatchee 14 29 16 28 19 26 / 90 80 20 30 40 10
Omak 12 29 15 24 16 22 / 100 80 0 10 20 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Idaho Palouse-
Lewis and Southern Nez Perce Counties.
Winter Storm Warning until 7 PM PST Monday for Northern
Panhandle.
Winter Weather Advisory from 4 AM to 7 PM PST Monday for Coeur
d'Alene Area.
Winter Weather Advisory from 4 AM Monday to midnight PST Monday
night for Central Panhandle Mountains.
Winter Weather Advisory until 4 PM PST Monday for Lewiston Area.
WA...Winter Storm Warning until 4 PM PST Monday for Lower Garfield
and Asotin Counties-Washington Palouse-Western Chelan
County.
Winter Storm Warning until 7 PM PST Monday for Northeast
Mountains-Okanogan Highlands.
Winter Weather Advisory from 2 AM to 4 PM PST Monday for Moses
Lake Area-Upper Columbia Basin.
Winter Weather Advisory from 4 AM to 7 PM PST Monday for Spokane
Area.
Winter Storm Warning until 1 PM PST Monday for Central Chelan
County-Okanogan Valley-Waterville Plateau-Wenatchee Area-
Western Okanogan County.
&&Hazardous weather outlook, Jan 2, 6:36 AM PST, 19 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 636 AM PST Sun Jan 2 2022 IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-031445- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- Okanogan Valley-Waterville Plateau-Central Chelan County- Western Chelan County-Western Okanogan County- 636 AM PST Sun Jan 2 2022 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A pair of winter storms will impact the region. The first system will bring heavy snow to the northern mountain communities Sunday night into Monday. Lighter snow and areas of blowing and drifting snow will be possible in the Columbia Basin, Palouse, and Camas Prairie. Another winter storm arriving Thursday into Friday will bring another threat for moderate to heavy snow.
Nearby
High Wind Warnings in Idaho, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.